Alert archive / Idaho / Wind Advisories in 2023
Wind Advisory 28, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Dec 2, 2023, 3:31 AM MST for 8 counties in Idaho. It took effect at Dec 2, 2023, 2:00 PM MST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2023, 3:31 AM MST (10:31 UTC)
- In effect from
- Dec 2, 2023, 2:00 PM MST
- Expired
- Dec 2, 2023, 4:53 PM MST
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Jefferson County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 22 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 10.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472 WWUS75 KPIH 021031 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 331 AM MST Sat Dec 2 2023 IDZ055-030700- /O.NEW.KPIH.WI.Y.0028.231202T2200Z-231203T0700Z/ Eastern Magic Valley- Including the cities of Burley, Rupert, Heyburn, and Oakley 331 AM MST Sat Dec 2 2023 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT MST TONIGHT... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. Pockets of reduced visibility in blowing snow, along with drifting snow. * WHERE...The eastern Magic Valley, including the towns of Burley, Rupert, Heyburn, and Oakley. * WHEN...From 3 PM this afternoon to midnight MST tonight. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. In locations where a crust does not form on snow, blowing snow will reduce visibility without warning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Those planning travel by motor vehicle should be prepared for blowing and drifting snow in places that remain below freezing. && $$ IDZ052-030700- /O.NEW.KPIH.WI.Y.0028.231202T2100Z-231203T0700Z/ Arco/Mud Lake Desert- Including the cities of Mud Lake, INL, and Craters of the Moon NM 331 AM MST Sat Dec 2 2023 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT MST TONIGHT... * WHAT...Southwest winds 20 to 35 mph with gusts up to 45 mph expected. * WHERE...The Arco and Mud Lake desert area, including the towns of Arco, Mud Lake, Terreton, Craters of the Moon, and the Idaho National Laboratory. * WHEN...From 2 PM this afternoon to midnight MST tonight. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. * ADDITIONAL DETAILS...Expect pockets of reduced visibility in blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello JAM
1 follow-up statement
978 WWUS75 KPIH 022353 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 453 PM MST Sat Dec 2 2023 IDZ052-055-030100- /O.CAN.KPIH.WI.Y.0028.000000T0000Z-231203T0700Z/ Arco/Mud Lake Desert-Eastern Magic Valley- Including the cities of Mud Lake, INL, Craters of the Moon NM, Burley, Rupert, Heyburn, and Oakley 453 PM MST Sat Dec 2 2023 ...WIND ADVISORY IS CANCELLED... The Wind Advisory is being cancelled due to the Winter Weather Advisory being extended through 9 PM MST. Elevated winds are still expected. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Dec 1, 2:05 PM MST, 13 hours 26 minutes earlier.
Area forecast discussion, Dec 1, 2:05 PM MST, 13 hours 26 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 205 PM MST Fri Dec 1 2023 .SHORT TERM...Tonight and Saturday Still seeing some lingering light to moderate snowfall this afternoon into the eastern highlands but we've begun to see a bit of a break elsewhere. This will be short-lived however as another brief round of snowfall is expected later this evening and into the early morning hours Saturday. This round should drop a decent 1/2 to 1 inch in the Snake Plain with a few inches likely above 6000 ft or so. We'll likely then get another brief break in the action around around sunrise before yet another round of snow moves in around lunchtime and continues into the evening and overnight. It's during the afternoon and evening hours as to when the forecast becomes a bit more challenging, in spots. Snow is a certainty above 6000 feet and our Winter Storm Watch has been upgraded to a Warning for areas above that elevation. Based on forecast soundings, we'll likely see a changeover to a rain/snow mix, perhaps all rain even, into the eastern Magic Valley and the southern most portion of the Snake Plain. Expecting areas from around Pocatello, north into Blackfoot, Idaho Falls, Rexburg to remain all snow for most of the day. Accumulations in the Snake Plain aren't overly impressive tomorrow as temperatures will be warmer and only 1-2 inches of snow appear likely but the greater concern will be the gusty winds. Given ample snow already on the ground, decided to run with another Winter Weather Advisory in this area for tomorrow given the high likelihood of blowing and drifting of snow. Again, additional accumulations in these areas will likely only be 1-2 inches. In the high country, where the Winter Storm Warning has been issued, expecting significant accumulations above 6500 ft as well as gusty winds so blowing and drifting will also be a huge concern making travel extremely difficult, if not impossible. Areas below 6000 ft in these zones will not be exempt from travel difficulties. These areas will still see ample snowfall tomorrow and through the weekend. Accumulations will just remain below warning thresholds. Temperatures tomorrow are expected to be a few degrees warmer, which obviously contributes to the aforementioned precip-type challenges, but will remain on the cool side of normal ranging from the upper 20s to upper 30s. McKaughan .LONG TERM...Sunday through Friday We will see the last push of moisture on Sunday with this multi- day event across central and eastern Idaho. Northwest flow will continue to shadow a good portion of the Snake Plain, while favoring the Sawtooths/surrounding mountains...as well as the southern and eastern highlands. Stronger winds will slowly subside, but still look for blowing and drifting snow in the higher elevations. Snow levels will continue to rise through the day, peaking at 6000-7000ft except for the far upper end of the Plain and along the Montana border where they remain at valley floors. Looking at 48 hour totals through Sunday night, most of the Snake Plain/Magic Valley, lowest elevations in the South Hills/Albion Mountains, and the Lost River/Pahsimeroi/Challis Valleys will see an inch or less. This will be due to downslope flow and/or warm temperatures. Up through about 6500ft, favored areas could see up to 5" of snow. The exception will be the Island Park area where 5-10" is still possible down low. Once you get above 6500ft, where upslope flow is favored, we are looking at 1-2ft on average. Highest elevations of the Sawtooths, Big Holes, and Bear River Range could see another foot or so. This is supported by probability forecasts, with up to a 30% chance of exceeding 3ft. Beyond that, we will see warming temperatures across the board. We will need to see, especially with recent snowfall, if this trend is too much...as we would see many areas into 40s in the valleys. While our Blend of Models is showing the potential for rain or snow daily, especially in the mountains, we may be fairly dry except for Wednesday and heading into next weekend. Keyes && .AVIATION... We will see multiple rounds of precipitation in the next 24 hours. Expect VFR/high end MVFR when heavier bands aren't directly impacting an airport. On the opposite end of the spectrum, we will easily see IFR/LIFR weather when precipitation does fall at a particular airport. Gusty winds will persist (except at SUN), which create short periods of blowing snow. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST Saturday for IDZ051>055. Winter Storm Warning from 5 AM Saturday to 5 AM MST Monday for IDZ056>066-072-073. &&
In the hours before
Local storm report, Dec 1, 11:24 PM MST, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
1124 PM MST Fri Dec 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM Non-Tstm Wnd Gst 17 WSW Marion 42.17N 114.20W
12/01/2023 M64 MPH Cassia ID Mesonet
Mesonet station CRII1 Cotton Ridge.
0845 PM Non-Tstm Wnd Gst 2 NW Idahome 42.44N 113.41W
12/01/2023 M45 MPH Cassia ID Mesonet
Mesonet station MALI 2 NW Idahome.
&&Local storm report, Dec 1, 11:26 PM MST, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
1126 PM MST Fri Dec 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM Non-Tstm Wnd Gst 7 NNW Idahome 42.52N 113.43W
12/01/2023 M49 MPH Cassia ID Dept of Highways
RWIS ITD12 Yale I-84.
&&
CMNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.